Chicken cooked in NyQuil? Help kids steer clear of social media 'medicine challenges'

Chicken cooked in NyQuil? help kids steer clear of social media 'Medicine challenges'

Misusing over-the-counter medications can have dangerous consequences, but recent social media trends encouraging this could be downright deadly for gullible teens, the U.S. Food and Drug Administration warned Thursday.

One concerning trend has been a that encouraged people to cook chicken in NyQuil or other over-the-counter cough and cold medicines. It's not appetizing, of course, and it can be very unsafe, the FDA warned.

Boiling the can make it more concentrated and change its properties. Even if the person cooking the chicken wasn't planning to eat the poultry, breathing in the vapors from the cooked medicine could cause high levels of drugs to enter the person's body and might also trigger lung damage, the agency said.

"Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it," the FDA said in its warning.

The FDA also noted an earlier TikTok challenge that encouraged people to take large doses of diphenhydramine, an allergy medication sometimes sold under the name Benadryl. The suggestion was that it could induce hallucinations.

Instead, teens trying the challenge ended up in the and some even died, the FDA said.

These social media video challenges are often aimed at adolescents, so can help protect their kids by locking up any medications—over-the-counter or prescription—to prevent an accidental overdose.

Parents can also talk with their kids about the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage. It will be important to let know that not just , but also over-the-counter medications, can cause overdoses.

Parents who believe their teen has taken too much medication and is hallucinating, can't be awakened, has had or is having a seizure, has trouble breathing, has collapsed or is showing other signs of drug misuse, should call 911. They can also contact poison control at 1-800-222-1222.

Report any adverse events involving medications to the FDA's MedWatch Safety Information and Adverse Event Reporting Program. Adverse events can also be reported online or by mail. To mail or fax it, call 1-800-332-1088 to request a reporting form sent to you in the mail, then complete and return to the address on the form or submit it by fax to 1-800-FDA-0178.

More information: The U.S. National Center for Health Statistics has more on drug overdose and teens.

Copyright © 2022 HealthDay. All rights reserved.

Citation: Chicken cooked in NyQuil? Help kids steer clear of social media 'medicine challenges' (2022, September 19) retrieved 26 November 2022 from https://medicalxpress.com/news/2022-09-chicken-cooked-nyquil-kids-social.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.

Explore further

TikTok 'Benadryl Challenge' has killed at least one teen

52 shares

Feedback to editors